Tornadoes · United States · Kansas · 2016
EF0 tornado, Dighton to Alamota, Kansas, May 27, 2016
From Dighton to Alamota, this EF0 tornado ran 1.9 miles across Lane County on May 27, 2016, touching down at 5:42 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 27, 2016
- Touchdown
- 5:42 PM CDT (22:42 UTC)
- Lifted
- 5:47 PM CDT (22:47 UTC)
- On the ground
- 5 minutes
- Path length
- 1.9 miles (3.0 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Lane County
- Touchdown point
- 38.539, -100.444
- Lift-off point
- 38.564, -100.457
- Record number
- 1605271642-01
The damage survey
4 damage points were recorded along this path by NWS DDC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0.
- Weak tornado ends at this location.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Underneath a cold upper level low moving across an unstable atmosphere, there were numerous thunderstorms. A few became severe and a few produced weak tornadoes.
This was a weak tornado that moved west of due north.
This tornado was weak.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
9 minutes of warning. NWS DDC issued a tornado warning for this county at 22:33 UTC, 9 minutes before the tornado touched down, in force until 23:00 UTC.
The county was under a severe thunderstorm watch, issued at 19:32 UTC and running to 01:27 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:32 UTC | 01:27 UTC | Severe Thunderstorm Watch | DDC |
| 21:11 UTC | 22:15 UTC | Severe Thunderstorm Warning | DDC |
| 21:57 UTC | 22:30 UTC | Tornado Warning | DDC |
| 22:33 UTC | 23:00 UTC | Tornado Warning | DDC |
| 22:49 UTC | 23:24 UTC | Severe Thunderstorm Warning | DDC |
| 23:31 UTC | 23:49 UTC | Tornado Warning | DDC |
| 23:52 UTC | 00:34 UTC | Severe Thunderstorm Warning | DDC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 27, 3:19 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 27, 3:19 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 319 PM CDT FRI MAY 27 2016 .SHORT TERM...(This evening through Saturday) Issued at 258 PM CDT Fri May 27 2016 Immediate concern is the areal coverage and intensity of convection the remainder of the afternoon into early evening. A relatively cold upper low was moving into west central Kansas this afternoon. It has developed a negative tilt as a speed max punches around the southern periphery. Lightning has increased dramatically under the cold pool across east central Colorado. Farther east, the westerly boundary layer surge had moved into my southeast counties. Across my northern counties an easterly flow has developed with increasing theta-e air. With the cold system moving east the likelihood of severe will continue into the early evening hours. Saturday should be a down day with the upper system far removed. .LONG TERM...(Saturday night through Friday) Issued at 258 PM CDT Fri May 27 2016 The upper flow becomes favorable again late in the weekend with lowering heights again across the southwest. Deep boundary layer moisture will be moving back into the high plains during the early part of the period. All the deterministic models due indicate at least a weak s/wv trough moving out late Sunday and these models generate an MCS looking signal. Additional chances for convection will exist until later in the week as it appears a strong s/wv trough drops southeast out of the northern branch of the westerlies. This should bring a fairly strong cool front south into western Kansas by Wednesday. Details beyond mid-week are uncertain. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 258 PM CDT Fri May 27 2016 Beyond the late afternoon and evening thunderstorms, there is uncertainty about stratus redeveloping overnight tonight. && .PRELIMINARY POINT TEMPS/POPS... DDC 53 80 58 82 / 40 10 10 50 GCK 51 81 56 83 / 40 10 10 30 EHA 51 81 54 84 / 20 10 10 30 LBL 53 81 57 84 / 20 10 10 40 HYS 55 77 57 81 / 40 10 10 30 P28 58 81 62 82 / 40 10 10 40 && .DDC Watches/Warnings/Advisories... Severe Thunderstorm Watch 224 valid until 10 PM && SHORT TERM...07 LONG TERM...07 AVIATION...07
Hazardous weather outlook, May 27, 4:20 AM CDT, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 420 AM CDT FRI MAY 27 2016 KSZ030-031-043>046-061>066-074>081-084>090-280930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 420 AM CDT FRI MAY 27 2016 /320 AM MDT FRI MAY 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION... A CHANCE OF THUNDERSTORMS IS POSSIBLE THIS AFTERNOON INTO THIS EVENING. A FEW STORMS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS MAY BECOME SEVERE WITH HAIL UP TO GOLF BALLS AND WINDS OVER 60 MPH BEING THE MAIN CONCERN. AN ISOLATED TORNADO CAN NOT BE RULED OUT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. ELEVATED FOG RISK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. DISCUSSION... CHANCES OF THUNDERSTORMS EXISTS SUNDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE. HAZARDS WEATHER RISK... SATURDAY... NO HAZARDS. SUNDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. MONDAY... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. TUESDAY... LIMITED LIGHTNING RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Local storm report, May 27, 5:35 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
535 PM CDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 4 E SCOTT CITY 38.48N 100.83W
05/10/2016 M0.88 INCH SCOTT KS LAW ENFORCEMENT
&&Local storm report, May 27, 5:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
537 PM CDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 3 S HEALY 38.56N 100.63W
05/10/2016 M1.75 INCH LANE KS LAW ENFORCEMENT
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
10.7 hours before the tornado, 99 km from the path. May 27, 2016.
- Mixed-layer CAPE
- 672 J/kg
- Mixed-layer CIN
- -213 J/kg
- Surface CAPE
- 722 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 5.3 K/km
Dodge City, (KDDC), 00:00Z
1.3 hours after it, 99 km from the path. May 28, 2016.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -23 J/kg
- Surface CAPE
- 486 J/kg
- Mixed-layer LCL
- 2763 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 9.3 K/km
The surface observations
Garden_city (GCK), 73 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:45 UTC | 1004.1 | |||||
| 20:50 UTC | 190° 13 kt | 1004.1 | ||||
| 20:54 UTC | 74 | 43 | 180° 12 kt | 1004.1 | ||
| 20:55 UTC | 170° 12 kt | 1004.1 | ||||
| 21:00 UTC | 180° 7 kt | 1004.1 | ||||
| 21:15 UTC | 180° 13 kt | 1003.7 | ||||
| 21:20 UTC | 1003.4 | |||||
| 21:30 UTC | 200° 13 kt | 1003.4 | ||||
| 21:40 UTC | 180° 8 kt | 1003.4 | ||||
| 21:54 UTC | 73 | 41 | 200° 15 kt | 21 | 1003.4 | |
| 22:05 UTC | 1003.4 | |||||
| 22:10 UTC | 1003.4 | |||||
| 22:15 UTC | 1003.4 | |||||
| 22:20 UTC | 210° 14 kt | 1003.4 | ||||
| 22:25 UTC | 210° 14 kt | 1003.7 | ||||
| 22:35 UTC | 200° 14 kt | 1003.7 | ||||
| 22:40 UTC | 200° 11 kt | 1003.7 | ||||
| 22:45 UTC | 210° 8 kt | 1003.7 | ||||
| 22:50 UTC | 200° 12 kt | 1003.7 | ||||
| 22:54 UTC | 71 | 42 | 210° 14 kt | 1003.7 | ||
| 22:55 UTC | 210° 12 kt | 1003.7 | ||||
| 23:00 UTC | 220° 10 kt | 15 | 1003.4 | |||
| 23:10 UTC | 200° 12 kt | 1003.7 | ||||
| 23:15 UTC | 220° 14 kt | 1003.7 | ||||
| 23:30 UTC | 210° 10 kt | 1003.4 | ||||
| 23:35 UTC | 220° 8 kt | 1003.4 | ||||
| 23:54 UTC | 68 | 45 | 260° 8 kt | 1003.7 | ||
| 23:55 UTC | 260° 7 kt | 1003.7 | ||||
| 00:00 UTC | 250° 6 kt | 1003.7 | ||||
| 00:10 UTC | 250° 4 kt | 1003.7 | ||||
| 00:15 UTC | 250° 9 kt | 14 | 1003.7 | |||
| 00:25 UTC | 1003.7 | |||||
| 00:30 UTC | 270° 13 kt | 1003.7 | ||||
| 00:40 UTC | 1003.7 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 97 km away, was scanning. The volume nearest the touchdown began at 22:39 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:05 UTC | HAIL 1.75 | 3 Ssw Healy | Lane, KS | DELAYED REPORT. |
| 22:56 UTC | HAIL 1 | 13 S Dighton | Lane, KS | |
| 23:26 UTC | TORNADO | 2 E Ransom | Ness, KS | |
| 23:27 UTC | TORNADO | 4 Ese Ransom | Ness, KS | |
| 23:29 UTC | HAIL 1 | 3 N Alamota | Lane, KS | |
| 23:29 UTC | HAIL 1 | 5 N Alamota | Lane, KS | |
| 23:29 UTC | TORNADO | 2 E Ransom | Ness, KS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 27, 2016
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 27 | 1:28 PM CDT | EF0 | Jasper, TX | 0.1 | 50 | $2,000 | ||
| May 27 | 2:14 PM CDT | EF0 | Red Lake, MN | 0.1 | 50 | |||
| May 27 | 2:57 PM CDT | EF0 | Clay, MN | 0.1 | 75 | |||
| May 27 | 3:01 PM CDT | EF0 | Clay, MN | 0.1 | 50 | |||
| May 27 | 2:43 PM MDT | Unrated | Kiowa, CO | 0.1 | 50 | |||
| May 27 | 2:51 PM MDT | EF0 | Greeley, KS | 0.1 | 25 | |||
| May 27 | 2:55 PM MDT | Unrated | Kiowa, CO | 1.0 | 100 | |||
| May 27 | 3:04 PM MDT | Unrated | Kiowa, CO | 0.2 | 75 | |||
| May 27 | 3:12 PM MDT | EF0 | Greeley, KS | 0.1 | 25 | |||
| May 27 | 4:13 PM CDT | EF0 | Wichita, KS | 0.9 | 25 | |||
| May 27 | 5:26 PM CDT | EF0 | Butler, KS | 0.1 | 50 | |||
| May 27 | 5:35 PM CDT | EF1 | Fond du Lac, WI | 4.5 | 330 | $100,000 | ||
| May 27 | 6:16 PM CDT | EF0 | Lane, KS | 1.3 | 50 | |||
| May 27 | 6:21 PM CDT | EF0 | Ness, KS | 0.8 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.